Hail, Yuma
- When
- April 26, 1:22 AM MST to 1:31 AM MST
- Where
- Yuma County, 4.13 mi NW of Alvin
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.346, -102.143
The hail ranged from roughly half an inch to 1.5 inches in diameter.
After midnight a cluster of elevated thunderstorms moved east over Yuma county. Ping-pong ball size hail was reported in the far northern part of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
After midnight a cluster of elevated thunderstorms moved east over Yuma county. Ping-pong ball size hail was reported in the far northern part of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 26, 1:17 AM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 AM MDT TUE APR 26 2016 .SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 215 AM MDT TUE APR 26 2016 A RELATIVELY STRONG H5 TROUGH IS MOVING THROUGH THE REGION AND SPARKING THUNDERSTORMS IN PORTIONS OF THE FORECAST AREA THIS MORNING. FOG IS POSSIBLE THROUGH MID MORNING WITH STRATUS LINGERING INTO THE MIDDAY HOURS MAINLY OUT AHEAD OF THE FRONT. THE TROUGH AND ASSOCIATED FRONT COMBINED WITH GOOD INSTABILITY AND SHEAR IS CREATING A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS TO DEVELOP. BEHIND THE FRONT...TO THE SOUTHWEST AND WEST...THUNDERSTORM ACTIVITY IS NOT EXPECTED. WE WILL SEE SLIGHT THUNDERSTORM CHANCES ACROSS THE CWA FROM WEST TO EAST THIS MORNING WITH STRONGER STORMS DEVELOPING AS THE DAY PROGRESSES. THIS AFTERNOON WE WILL SEE SEVERE THUNDERSTORMS DEVELOP ALONG THE FRONT WHICH IS EXPECTED TO BE IN THE EASTERN PORTIONS OF THE CWA AT THAT TIME. CURRENT GUIDANCE PUTS THE STRONGEST CONVECTION MAINLY EAST OF HWY 283 HOWEVER ANYTHING THAT DEVELOPS ALONG THE FRONT/DRYLINE COULD QUICKLY BECOME SEVERE WITH RISKS INCLUDING VERY LARGE HAIL AND TORNADOES. THIS SYSTEM WILL MOVE VERY SLOWLY ACROSS THE REGION THIS AFTERNOON AND SPREAD ACTIVITY EAST THROUGH THE EVENING HOURS. WEAK JET STREAM FORCING WILL KEEP THE SYSTEM FROM BEING PUSHED EAST VERY QUICKLY AND AS A RESULT WE COULD SEE A CHANCE OF SCATTERED THUNDERSTORMS PERSIST INTO WEDNESDAY MORNING. SHORTWAVE HIGH PRESSURE WILL BUILD IN WEDNESDAY AFTERNOON AND EVENING WITH ONLY PARTIAL CLEARING POSSIBLE FOR THE OVERNIGHT HOURS AND INTO THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 215 AM MDT TUE APR 26 2016 SHORTWAVE HIGH PRESSURE WILL MOVE OUT OF THE REGION LATE THURSDAY AND INTO FRIDAY AS A TROUGH OF LOW PRESSURE APPROACHES THE REGION FRIDAY MORNING. INSTABILITY WILL INCREASE AS THE DAY PROGRESSES AND STRONG THUNDERSTORMS COULD DEVELOP ALONG THE ASSOCIATED BOUNDARY AND FRONT. BOTH THE GFS AND ECMWF INDICATE AT LEAST MARGINAL INSTABILITY DURING THE MID TO LATE AFTERNOON AND EARLY EVENING ALONG A THETA E BOUNDARY THAT WILL BE DRAPED FROM NORTH NORTHWEST TO SOUTH SOUTHEAST. THIS WILL BE ANOTHER SLOW MOVING SYSTEM WITH THUNDERSTORMS POSSIBLE ONCE MORE ON SATURDAY AND SUNDAY AS THE H5 LOW MOVES OFF TO THE EAST NORTHEAST. LOWER POPS ARE FORECAST FOR MONDAY AS THE SYSTEM EXITS THE REGION WITH DRY WEATHER ON TUESDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1144 PM MDT MON APR 25 2016 WARM FRONT IS IN THE PROCESS OF SHIFTING TO THE NORTH AND EAST WITH ABUNDANT LOW LEVEL MOISTURE MOVING NORTH TOWARDS KGLD AND KMCK. EXPECT FOG/STRATUS TO DEVELOP BY 09-10Z AT BOTH KGLD/KMCK WITH THUNDERSTORM ACTIVITY ALSO POSSIBLE MAINLY AT KMCK. TREND SHOULD BE TOWARDS IMPROVING CONDITIONS AT KGLD AROUND 12Z WITH VFR CONDITIONS RETURNING THEN PREVAILING THROUGH THE REMAINING TAF PERIOD. STRATUS AND THUNDERSTORM CHANCES LINGERING AT KMCK AS FRONT WILL REMAIN NEAR TERMINAL THROUGH TUESDAY AFTERNOON. VFR CONDITIONS SHOULD PREVAIL AT KMCK BY TUESDAY EVENING AS DRIER MOVES INTO THE REGION. THERE IS A CONCERN FOR A FEW STRONGER/SEVERE THUNDERSTORMS WITH LARGE HAIL (2 INCHES OR LARGER) EARLY IN THE TAF PERIOD AT KMCK. BETTER CHANCES FOR SEVERE WINDS AND HAIL WOULD BE DURING THE AFTERNOON/EVENING AT KMCK. THERE ARE STILL QUESTIONS ON COVERAGE EVEN AT KMCK...SO I KEPT MENTION LIMITED TO VCTS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...TL AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 147 PM MDT MON APR 25 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262000- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 147 PM MDT MON APR 25 2016 /247 PM CDT MON APR 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT INTO EARLY TUESDAY MORNING NORTH OF INTERSTATE 70. LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. FOG SHOULD DEVELOP ACROSS PORTIONS OF NORTHWEST KANSAS AFTER MIDNIGHT. VISIBILITIES AS LOW AS ONE QUARTER MILE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ANY FOG THAT DEVELOPS OVER NORTHWEST KANSAS TONIGHT MAY LINGER INTO THE MID-MORNING HOURS TUESDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE LOCATIONS UNDER THE HIGHEST THREAT ARE GENERALLY NORTH OF A LINE FROM WRAY COLORADO TO ATWOOD KANSAS TO HILL CITY KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A TORNADO OR TWO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1214 AM MDT TUE APR 26 2016
COZ090-260700-
YUMA COUNTY CO-
1214 AM MDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 100 AM
MDT...
AT 1213 AM MDT...DOPPLER RADAR WAS TRACKING DEVELOPING STRONG
THUNDERSTORMS SOUTHWEST OF YUMA AND JOES...MOVING NORTHEAST AT 30
MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY...HEARTSTRONG...CLARKVILLE...KIRK...ABARR AND JOES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4044 10242 3959 10255 3958 10280 4000 10280
4000 10279 4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0613Z 216DEG 26KT 4004 10281
JNThe Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 08:20 UTC.
1 hail. Local standard time, as filed.
The hail ranged from roughly half an inch to 1.5 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624015.